Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Charleston, SC

April 22, 2005Effingham County, Georgia; Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 22, 2005, 6:20 PM EDT for Effingham County, Georgia; Jasper County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 6:20 PM EDT (22:20 UTC)
Expired
Apr 22, 2005, 7:00 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Effingham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 23 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 222220
SVRCHS
GAC103-SCC053-222300-
/O.NEW.KCHS.SV.W.0038.050422T2220Z-050422T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
  WAS LOCATED NEAR CLYO...OR ABOUT 13 MILES NORTHEAST OF
  SPRINGFIELD...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CLYO AND ROBERTVILLE...
  TARBORO AND EBENEZER...
  TILLMAN...
  GRAHAMVILLE AND RIDGELAND...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3259 8123 3227 8143 3237 8101 3255 8090

$$
2 follow-up statements
000 
WWUS52 KCHS 222242
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT FRI APR 22 2005

GAC103-SCC053-222300-
/O.CON.KCHS.SV.W.0038.000000T0000Z-050422T2300Z/
EFFINGHAM-JASPER-
642 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EFFINGHAM AND JASPER COUNTIES...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SWITZERLAND...OR ABOUT
OVER RIDGELAND...MOVING EAST AT 35 MPH.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3252 8104 3227 8144 3225 8100 3247 8084

$$
000 
WWUS52 KCHS 222256
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
656 PM EDT FRI APR 22 2005

GAC103-SCC053-222306-
/O.EXP.KCHS.SV.W.0038.000000T0000Z-050422T2300Z/
EFFINGHAM-JASPER-
656 PM EDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM AND JASPER COUNTIES
WILL EXPIRE AT 700 PM EDT...

AT 653 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3252 8104 3227 8144 3225 8100 3247 8084

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:09 PM EDT, 11 minutes earlier.

Area forecast discussion, Apr 22, 6:09 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT FRI APR 22 2005

UPDATED TO INCLUDE SVR TSTM WATCH UNTIL 11 PM EDT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SVR TSTM WATCH ALL COUNTIES UNTIL 11 PM.
SC...SVR TSTM WATCH ALL COUNTIES UNTIL 11 PM.
     LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 9 PM.
MARINE...SVR TSTM WATCH FOR ALL WATERS EXCEPT AMZ374 UNTIL 11 PM.

&&

44/33
Hazardous weather outlook, Apr 22, 6:15 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT FRI APR 22 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA FROM 20 TO 60 NM-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
615 PM EDT FRI APR 22 2005

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EST FOR LAKE
MOULTRIE...
...SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES AND ADJACENT ATLANTIC
WATERS UNTIL 11 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS EVENING AND AGAIN OVERNIGHT. THE MAIN WEATHER RISKS
WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. DANGEROUS
LIGHTNING WILL ALSO OCCUR. REFER TO THE LATEST SEVERE WEATHER
OUTLOOK AND SEVERE THUNDERSTORM WATCH NUMBER 193 THE FOR ADDITIONAL
INFORMATION.

.LAKE WINDS...SOUTH WINDS OF 20 KNOTS ARE EXPECTED ON LAKE MOULTRIE
THROUGH THIS EVENING. A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9
PM. REFER TO THE LATEST LAKE WIND ADVISORY AND RECREATIONAL FORECAST
FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT CLYO.
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG
THE LOWER SANTEE NEAR JAMESTOWN THROUGH SATURDAY AND THEN MINOR
FLOODING IS EXPECTED THEREAFTER FOR SEVERAL MORE DAYS. MINOR
FLOODING IS EXPECTED TO CONTINUE ALONG THE SAVANNAH RIVER INTO EARLY
NEXT WEEK.

.LAKE WINDS...SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 20 TO 25
KNOTS ON LAKE MOULTRIE SATURDAY. ANOTHER LAKE WIND ADVISORY WILL
LIKELY BE NEEDED. REFER TO THE LATEST RECREATIONAL FORECAST FOR
ADDITIONAL INFORMATION.

.MARINE...FREQUENT GUSTS IN EXCESS OF 34 KNOTS WILL BE POSSIBLE OVER
THE SOUTH CAROLINA COASTAL WATERS FROM THE SOUTH SANTEE RIVER TO
EDISTO BEACH OUT 20 NM AND FOR THE GEORGIA WATERS FROM SAVANNAH TO
THE ALTAMAHA RIVER OUT 20 TO 60 NM SATURDAY NIGHT. A GALE WARNING
MAY BE REQUIRED. REFER TO THE LATEST COASTAL WATERS FORECAST FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING THROUGH SATURDAY
MORNING.

33

In the hours before

Special weather statement, Apr 22, 4:43 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT FRI APR 22 2005

GAZ114-137-222115-
LONG-TATTNALL-
443 PM EDT FRI APR 22 2005

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND TATTNALL COUNTY
THROUGH 515 PM EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LYNN...OR ABOUT 12 MILES SOUTHEAST
OF REIDSVILLE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND TISON...MENDES...LYNN...FIVE POINTS...
GLENNVILLE AND MIDWAY THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Apr 22, 5:00 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT FRI APR 22 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-230300-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
500 PM EDT FRI APR 22 2005

...SEVERE WEATHER OUTLOOK...

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA TODAY THROUGH TONIGHT...

A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE EAST TOWARD THE OHIO
VALLEY OVERNIGHT DRAGGING A COLD FRONT THROUGH THE SOUTHEAST
STATES. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PUSH
THROUGH THE AREA AHEAD OF THE FRONT THIS EVENING. INCREASING
INSTABILITY AND LOW LEVEL WIND FIELDS MAY ALLOW SOME OF THE
STORMS TO BECOME SEVERE. PRIMARY HAZARDS WILL BE LARGE HAIL IN
EXCESS OF ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IS
EXPECTED LATE TONIGHT INTO EARLY SATURDAY MORNING AS THE COLD
FRONT PUSHES THROUGH.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR
EARLY EVENING. SPOTTERS...EMERGENCY MANAGERS...POLICE AND SHERIFF
PERSONNEL...AND THE GENERAL PUBLIC SHOULD REMAIN ALERT TO THE
DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION SHOULD
ANY WATCHES OR WARNINGS BE ISSUED.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/CHS.

44
Special weather statement, Apr 22, 5:02 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT FRI APR 22 2005

GAZ087-088-099-100-114-115-SCZ040-042-222200-
ALLENDALE-BULLOCH-CANDLER-EVANS-HAMPTON-JENKINS-SCREVEN-TATTNALL-
502 PM EDT FRI APR 22 2005

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY...BULLOCH COUNTY...JENKINS COUNTY...SCREVEN COUNTY...
ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 600 PM EDT...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS  EXTENDING FROM 22 MILES NORTH OF MILLETT TO
22 MILES WEST OF ALINE...MOVING SOUTHEAST AT 30 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
HERNDON...BIRDSVILLE...ROGERS...PERKINS...LAWTON...THRIFT...MILLEN...
EMMALANE...BUTTS AND FOUR POINTS THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Apr 22, 5:47 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
547 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 N PORTAL              32.57N 81.93W
04/22/2005                   BULLOCH            GA   PUBLIC

            TREES AND POWER LINES DOWN. WIND ESTIMATED AT 60 MPH.

&&

PM
Special weather statement, Apr 22, 5:52 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
552 PM EDT FRI APR 22 2005

GAZ137>140-222245-
COASTAL LIBERTY-INLAND LIBERTY-INLAND MCINTOSH-LONG-
552 PM EDT FRI APR 22 2005

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY AND
LIBERTY COUNTY THROUGH 645 PM EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHEAST OF
LUDOWICI AND 9 MILES SOUTHEAST OF HINESVILLE...MOVING SOUTHEAST AT
30 MPH. THESE CLUSTERS OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND LUDOWICI...AIMAR...WALTHOURVILLE...ALLENHURST...
MCINTOSH...TOWNSEND...SCREVEN FORK...HUXFORD...WARSAW AND LECOUNT
THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:36 PM EDTSevere Thunderstorm WarningCHSScreven39 min
Apr 22, 5:37 PM EDTSevere Thunderstorm WarningCHSScreven53 min
Apr 22, 6:53 PM EDTSpecial Marine WarningCHS67 min
Apr 22, 7:05 PM EDTSpecial Marine WarningCHS55 min
Apr 22, 7:52 PM EDTSpecial Marine WarningCHS53 min
Apr 22, 5:54 PM EDTSevere Thunderstorm WarningCHSHampton52 min
Apr 22, 6:01 PM EDTSevere Thunderstorm WarningCHSColleton44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.